3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Mood stabilizers and weight gain

Reply
 
Thread Tools
Old 11-15-2013, 05:00 PM   #1
Junior Member
 
Join Date: Nov 2013
Posts: 1

Default Mood stabilizers and weight gain

Hi!

I'm wondering if anyone out there has experience/success in losing weight after or while taking Abilify. No joke you guys, I have gained 50lbs in 3 months. I finally stopped taking it but I'm finding it nearly impossible to lose the weight. Granted, I'm an addict and when I decided to get sober I weighed 85lbs at 5'9. My main problem is how FAST I have blown up! I feel so so uncomfortable and it really causes me to struggle with staying sober. The other unfortunate factor is that abilify really really helped me! I'm not bipolar, but my depression wasn't getting any better so my doc added 2mg of abilify. 2 freaking mg made me gain 50lbs in 90 days! Ughhhh!! Besides the obvious diet and exercise, has anyone found a way to reverse the massive weight gain? Somebody out there MUST feel my pain. I am open to any sort of specific diet anyone has tried and seem success with. Also, anyone stopped taking abilify and started taking something else in its place? The therapeutic effect was great and I'd love it if I could get that same effect minus the weight gain. Thanks!
Charlie88 is offline   Reply With Quote
Old 11-15-2013, 05:03 PM   #2
Miraculous Amus Babus ;)
 
Join Date: Sep 2007
Location: the great USA :)
Posts: 2,093

S/C/G: 271/217/140

Default

Hi Charlie,

I used to be on Abilify but I'm no longer on it because of the weight issues. Unfortunately many psych meds cause weight gain, I encourage you to discuss your options with your prescriber.

Good luck!

Amy
seabiscuit is offline   Reply With Quote
Old 11-15-2013, 07:37 PM   #3
Member
 
Join Date: Oct 2013
Location: Central Coast Range, OR
Posts: 36

S/C/G: 198/190/135

Height: 5'6

Default

Tegratol did not cause any weight gain for me, but it also wasn't particularly effective for my depression by itself.
Good luck with your recovery and I hope that your doctor is able to help you find a good solution for your depression!
CDubsGotGoats is offline   Reply With Quote
Old 11-18-2013, 04:25 PM   #4
Tellin' it like it is!
 
mkroyer's Avatar
 
Join Date: Jun 2009
Location: Denver Co
Posts: 1,657

S/C/G: RESTART:153.5/147/135

Height: 5'4"

Default

Most addicts gain weight when they get clean, however your D.O.C. has a lot to do with how much and how quickly. If you tweaked alot, then ya, as soon as you start eating and sleeping, you'll put on massive weight. Most opiate addicts also put on a bit of weight, because they suddenly are able to feel hunger like a normal person. Also, just changing lifestyle to be more "normal" and healthy causes a great many recovering addicts to put on weight. Combine that with #1- the Abilify, and #2-the fact that you were severely underweight, and all that equals massive weight gain.
I imagine more of it has to do with getting clean though. A lot of addicts will replace drugs with food also, even though they do it subconsciously.
All of that said, at 5'9, perhaps your body is also rebelling against what must be years of chronic undereating. 135# is not a high weight for someone who is 5'9
__________________


"All the Secrets of your foundation shall come to light.... and when you lie, uprooted and broken in the sun, then shall your lies also be separated from your truths" Nietzche

"I do not workout. I TRAIN.
I do not eat. I FEED.
I do not sleep. I RECHARGE.
My greatest fear in this life is the fear of being ordinary
."
Personal Bests

MARATHON- 3:58
10K- 44:42
1/2 Marathon - 1:50:48
5 miles - 36:12
mkroyer is offline   Reply With Quote
Old 11-19-2013, 09:23 AM   #5
Junior Member
 
lol1ya's Avatar
 
Join Date: Nov 2013
Location: MA
Posts: 1

S/C/G: 222/222/140

Height: 5'4

Default

Hi, I was on Abilify - that was my first mood stabilizer and in 2 months gained 30lbs. It worked for me I felt great but I couldn't take the weight gain and I still can't lose the weight! From there I have been on a few others and now I am on Tagertol 400 mg, 200mg in the am and 200mg in the pm. I'm still gaining though, I see her tomorrow. I keep asking myself is it better to be skinny and not stable or fat and stable???

Last edited by lol1ya : 11-19-2013 at 09:24 AM.
lol1ya is offline   Reply With Quote
Old 11-19-2013, 09:54 AM   #6
rockin' my 60s!
 
Fiona W's Avatar
 
Join Date: Oct 2013
Location: from Houston, TX ; now in Washington DC area
Posts: 1,003

S/C/G: 351/275/140

Height: 5'3"

Default

I agree with mkroyer that 135 is not at all overweight if you're 5'9". But I can understand that you feel fat, because you're not used to having a normal-sized body. The best thing you can do for yourself, now, is to focus on getting fit. The more you get out and walk, bicycle, swim, do some sort of regular exercise, the more comfortable you'll feel in your new body, the better you'll look, and the healthier you'll be.

Do talk to your shrink about a substitute for Abilify. There are many different possibilities. I like Geodon myself: it does cause a little bit of carbo craving for me, but I can ignore those urges. But everyone is unique in their responses to medications, so it may take a bit of trial & error to find what's going to work for you.
__________________


Current mini-goal: Get down to 260
Pounds to go: 15


Mini-goal 1: 30 days binge-free > done 12/21/13 & binge-free now
Mini-goal 2: Get down to 280 > done 5/22/14
Fiona W is offline   Reply With Quote
Old 11-19-2013, 06:06 PM   #7
Senior Member
 
lilturtle's Avatar
 
Join Date: Oct 2013
Location: Harrisburg, PA, USA
Posts: 161

S/C/G: 470/ticker/175

Height: 5'10"

Default

I took serquel for a year and it made me gain 100+ lbs in 1 year. As soon as I switched back to geodon I started losing again without even trying.
lilturtle is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off

Similar Threads
Thread Thread Starter Forum Replies Last Post
Bipolar meds that DON'T cause weight gain?? polkadotfever Depression and Weight Issues 19 10-03-2008 03:16 PM


All times are GMT -4. The time now is 06:03 AM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2